Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 245, NWS Atlanta, GA

May 5, 2009Emanuel County, Johnson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 5, 2009, 12:36 PM EDT for Emanuel County, Johnson County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 12:36 PM EDT (16:36 UTC)
Expired
May 5, 2009, 1:15 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Emanuel County, GA, Johnson County, GA

The radar

The Robins AFB radar (KJGX), 93 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 12:45 PM EDTHAIL 0.75Kite, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 051636
SVRFFC
GAC107-167-051715-
/O.NEW.KFFC.SV.W.0245.090505T1636Z-090505T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMANUEL COUNTY IN EAST CENTRAL GEORGIA
  EASTERN JOHNSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 115 PM EDT

* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND   
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED WEST OF       
  SUMMERTOWN...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MEEKS... KITE...BLUNDALE...DELLWOOD...THREE POINTS...MODOC AND     
  CANOOCHEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3260 8215 3262 8260 3277 8260 3281 8250
      3275 8243 3277 8241 3280 8242 3282 8239
      3281 8237 3282 8236 3283 8228 3280 8222
      3281 8216
TIME...MOT...LOC 1635Z 267DEG 19KT 3270 8258

$$
2 follow-up statements
000 
WWUS52 KFFC 051706
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
106 PM EDT TUE MAY 5 2009

GAC107-167-051715-
/O.CON.KFFC.SV.W.0245.000000T0000Z-090505T1715Z/
JOHNSON GA-EMANUEL GA-
106 PM EDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHERN EMANUEL AND EASTERN JOHNSON COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZED 
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM CANOOCHEE TO DELLWOOD TO KITE...MOVING 
EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 1245 PM EDT PENNY SIZED HAIL WAS REPORTED AS THIS STORM MOVED 
THROUGH KITE. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3260 8215 3262 8260 3277 8260 3281 8250
      3275 8243 3277 8241 3280 8242 3282 8239
      3281 8237 3282 8236 3283 8228 3280 8222
      3281 8216
TIME...MOT...LOC 1704Z 267DEG 19KT 3272 8219 3269 8240
          3267 8256

$$
000 
WWUS52 KFFC 051715
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
115 PM EDT TUE MAY 5 2009

GAC107-167-051723-
/O.EXP.KFFC.SV.W.0245.000000T0000Z-090505T1715Z/
JOHNSON GA-EMANUEL GA-
115 PM EDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EMANUEL AND EASTERN
JOHNSON COUNTIES EXPIRES AT 115 PM EDT...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG THUNDERSTORMS FROM CANOOCHEE TO DELLWOOD 
TO KITE...MOVING EAST AT 20 MPH...HOWEVER THE STORMS HAVE WEAKENED 
AND THE WARNING WILL BE ALLOWED TO EXPIRE. THESE STORMS MAY STILL 
PRODUCE GUSTY WINDS...PEA SIZED HAIL AND FREQUENT LIGHTNING AS THEY 
CONTINUE ACROSS EASTERN JOHNSON AND NORTHERN EMANUEL COUNTIES.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MODOC.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3260 8215 3262 8260 3277 8260 3281 8250
      3275 8243 3277 8241 3280 8242 3282 8239
      3281 8237 3282 8236 3283 8228 3280 8222
      3281 8216
TIME...MOT...LOC 1713Z 267DEG 19KT 3272 8214 3269 8235
          3267 8251

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:16 AM EDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 5, 5:16 AM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 AM EDT TUE MAY 5 2009

.SHORT TERM /TODAY THROUGH THURSDAY/...
ACTIVE ZONAL FLOW PATTERN EXPECTED TO CONTINUE. ANY EFFORT TO FIND A
BREAK IN THE PATTERN IS GENERALLY ERASED WHEN THE NEXT MODEL RUN
COMES OUT.  A SEEMINGLY ENDLESS SERIES OF PACIFIC-DERIVED SHORT
WAVES WILL CONTINUE TO TRAVEL ACROSS THE U.S. IN A MEAN FAST
WESTERLY FLOW. THE DIFFICULTY COMES IN TRYING TO DETERMINE WHICH
WILL BE THE MOST SIGNIFICANT SHORT WAVES AND HENCE PRODUCE THE MOST
WIDESPREAD AND INTENSE SHRA/TSRA ACTIVITY. BUT BY NO MEANS...IS
THERE ANY SIGN OF A RAIN FREE PERIOD THROUGH THE SHORT TERM AND WELL
INTO THE LONG TERM PERIODS FOR THAT MATTER. SHORT WAVES SLATED TO
TRAVERSE THE AREA TODAY APPEAR VERY SUBTLE AND UNFOCUSED IN ALL OF
THE MODELS...ECMWF/GFS/NAM. HOWEVER...WITH A SFC BOUNDARY REMAINING
STALLED ACROSS N GA/N AL AND A WARM...MOIST AIR MASS REMAINING IN
PLACE...CONVECTION CANNOT BE RULED OUT EVEN WITH THE SLIGHTEST UPPER
DISTURBANCE. SUCH HAS BEEN THE CASE ALL NIGHT AS SHRA CONTINUE
MOVING ACROSS THE CWA...SUPPORTED BY A SHORT WAVE LOCATED ACROSS
AL/GA EARLY THIS MORNING. UPSTREAM...A SMALL CONVECTIVE COMPLEX IS
ORGANIZING ACROSS S AR/N LA AT THIS TIME IN ASSOCIATION WITH THE
NEXT SHORT WAVE...NOW LOCATED IN THE TX/OK AREA. THIS
FEATURE...WHILE NOT WELL RESOLVED IN ANY OF THE DETERMINISTIC
MODELS...COULD ENHANCE SHRA/TSRA DEVELOPMENT ACROSS THE CWA THIS
AFTERNOON...OR EVEN MOVE INTO THE AREA AS AN MCS. IF WELL ENOUGH
ORGANIZED...THE POTENTIAL EXISTS FOR A REPEAT OF AN MCS OR SQUALL
LINE/QLCS TSRA COMPLEX TO REACH THE CWA BY AFTERNOON...WITH DAMAGING
WINDS BEING THE MAIN THREAT. STRONG INSTABILITY IS PROGGED ACROSS
THE S HALF OF THE CWA...WITH AFTERNOON CAPES IN EXCESS OF 2000 J/KG.
WITH THE BOUNDARY LINGERING ACROSS THE N...SEVERE TSRA CANNOT BE
RULED OUT ANYWHERE IN THE CWA TODAY. SPC HAS OUTLOOKED ALL BUT THE
FAR N PART OF THE CWA...BUT WILL MENTION SEVERE EVERYWHERE. HIGHEST
POPS APPEAR IN ORDER ACROSS CENTRAL/S GA TODAY. THE APPARENT LACK OF
LARGE SCALE SYNOPTIC FORCING LEANS ME TOWARD JUST CHC POPS...BUT THE
UPSTREAM THREAT OF A POTENTIAL MCS LEAN ME TOWARD HIGHER...LIKELY
POPS.

SITUATION FOR WED IS MUCH MORE CLEAR CUT. ANOTHER VIGOROUS SHORT
WAVE WILL DIVE ESE FROM THE CENTRAL PLAINS INTO THE SE/E U.S. AND
REACH OUR CWA DURING MAX HEATING WED. STRONG TO SEVERE TSRA WILL
LIKELY BE GOING ON UPSTREAM WITH THIS SYSTEM OVERNIGHT AND EARLY
WED...AND REACH OUR CWA WED AFTERNOON. NOTE THE MDT RISK FOR N TX
TODAY. WOULD NOT BE SURPRISED IF A SIMILAR SCENARIO UNFOLDS WED
AFTERNOON ACROSS OUR CWA. GIVEN PROGGED INSTABILITY...2000-3000 J/KG
CAPES ACROSS CENTRAL GA...AND HELICITY SUPPORTED BY A 40-50KT LLJ
ACROSS N GA...THERE IS MUCH CONCERN FOR WIDESPREAD SEVERE TSRA WED
AFTERNOON ACROSS MUCH OF THE CWA. WOULD NOT BE THE LEAST BIT
SURPRISED TO SEE A MDT RISK POSTED FOR PARTS OF N/CENTRAL GA WED
WITH LATER SPC OUTLOOKS. AGAIN...THE MAIN CONCERN WOULD BE DAMAGING
WINDS...BUT TORNADOES WOULD ALSO BE POSSIBLE WED AFTERNOON AS WELL.

FOR THU...THE AREA APPEARS TO BE IN BETWEEN SYSTEMS IN SOME SENSE.
HOWEVER...YET ANOTHER SHORT WAVE IS PROGGED BY THE GFS TO REACH THE
CWA THU AFTERNOON/EVE AND RENEW TSRA DEVELOPMENT ONCE AGAIN.
PROJECTED INSTABILITY AND CAPE WOULD ONCE AGAIN SUPPORT SEVERE TSRA.
HOWEVER...THE ECMWF DEPICTS A MUCH WEAKER SYSTEM AND FAVORS LESS
ACTIVITY FOR THU...BUT AS NOTED ABOVE...POPS CANNOT BE REMOVED AT
ANY TIME THROUGHOUT THE SHORT TIME GIVEN THE ACTIVE FLOW IN PLACE.

FOR QPF AND FLOODING CONCERNS...WITH NO CERTAINTY OF
CLEAR...ORGANIZED CONVECTION TODAY...ESPECIALLY ACROSS THE NORTHERN
COUNTIES WHERE SOME RIVER FLOODING IS ONGOING...AND QPF AMOUNTS OF
ONE INCH OR LESS ACROSS MOST OF THE CWA...NO CLEAR REASON TO ISSUE A
FLOOD WATCH AT THIS TIME. GREATER CONCERNS FOR SUCH MAY EXIST BY WED
AFTERNOON ACROSS N GA AND THIS WILL NEED TO BE RE-EVALUATED LATER
TODAY. HPC 5-DAY QPF OF 2-3 INCHES ACROSS N GA WILL AGGRAVATE
ONGOING FLOODING CONCERNS...BUT MOST OF THIS IS BEYOND 36 HRS...SO
WILL NOT ISSUE ANY FFA AT THIS TIME.

FOR TEMPS...THE MET MOS CONTINUES TO DO BETTER ON MAX TEMPS...WITH
LITTLE DIFFERENCE AMONG THE GUIDANCE FOR MIN TEMPS. OVERALL
PERSISTENCE WILL RULE WITH NO CHANGE IN AIR MASS...DEWPOINTS
HOVERING IN THE LOW 60S NORTH TO AROUND 70 SOUTH AND BKN-OVC CLOUDS
CONTINUING. NOT A LOT TO BE GAINED ON GUIDANCE EITHER WAY.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HOPES THAT THE PATTERN WOULD BECOME LESS ACTIVE IN THE EXTENDED
PERIODS GENERALLY ERASED WITH THE LATEST GFS. ECMWF REMAINS A LITTLE
MORE OPTIMISTIC THAT A PATTERN CHANGE MAY OCCUR...BUT MODEL
CONSENSUS SUGGESTS THAT AN ACTIVE W-WNW FLOW WILL REMAIN IN PLACE
WITH A SERIES OF EMBEDDED RIPPLES OR SHORT WAVES. WITH A SFC TROUGH
OR WEAK FRONT REMAINING ACROSS THE AREA...SHRA/TSRA ACTIVITY WILL
CONTINUE...WITH THE GREATEST THREAT DURING MAX DAYTIME HEATING. THE
GFS HINTS AT A GRADUAL IMPLICATION OF THE BROAD SUBTROPICAL RIDGE
ACROSS THE SW/SC U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...LEADING TO DEEPER TROUGHING ACROSS THE EASTERN U.S. THIS MAY
HELP PUSH THE PESKY SFC BOUNDARY FURTHER SOUTH AND HELP TO AT LEAST
REDUCE CONVECTIVE ACTIVITY ACROSS N GA. THE ECMWF SUGGESTS THIS TO A
GREATER DEGREE. CONFIDENCE IN ANY PERIOD BEING DRY OR CONVECTIVE
FREE...IS VERY LOW...AND WILL RETAIN AT LEAST LOW POPS ALL PERIODS.
THE GFS AND ECMWF DIVERGE CONSIDERABLY AFTER 5...WITH THE ECMWF
INSISTENT THAT A LARGE SUBTROPICAL RIDGE WILL DEVELOP ACROSS THE SE
U.S. AND A DEEP TROUGH IN THE WESTERN U.S. SREF AND NCEP DISCUSSIONS
TEND TO LEAN TOWARD A LOWER AMPLITUDE SOLUTION...HENCE A CONTINUED
ACTIVE WNW FLOW ACROSS THE REGION. CONVECTIVE ACTIVITY WILL LIKELY
BE ENHANCED IN THE FRI NIGHT/SAT TIME FRAME AS THERE IS FAIRLY GOOD
AGREEMENT THAT THE SFC BOUNDARY WILL BE PUSHED FURTHER INTO THE CWA
AS A DEEPER TROUGH MOVES THROUGH THE NE U.S. WILL HAVE HIGHER POPS
FOR THESE PERIODS THAN REMAINING PERIODS. EVEN THE GFS SUGGESTS THAT
CONVECTIVE ACTIVITY WILL BECOME MORE DIURNAL AND SCT IN NATURE EARLY
NEXT WEEK AS THE STRONGER UPPER SUPPORT IS SHUNTED FURTHER N BY THE
BROAD SUBTROPICAL RIDGE.

THE LATEST MEX MOS ADVERTISES SOMEWHAT COOLER TEMPS IN THE
LATER PORTION OF THE EXTENDED...HINGED LARGELY ON THE INTRUSION OF A
SFC HIGH MOVING SOUTH FROM CENTRAL CANADA BEHIND THE AFOREMENTIONED
FRI-SAT COLD FRONT. AS NOTED ABOVE FOR MANY REASONS...CONFIDENCE IN
THIS OCCURRING IS LOW. PLAN TO STAY CLOSER TO NORMAL MAX/MIN TEMPS
IN THE EXTENDED...AS OPPOSED TO THE BELOW AVERAGE TEMPS INDICATED BY
THE LATEST MEX MOS. THE COOLER TEMPS ADVERTISED SIMULTANEOUSLY WITH
HIGH CHANCE POPS ARE NOT CONSISTENT SYNOPTICALLY...NOR WITH THE
ADVERTISED PATTERN...AND ARE BEING DISREGARDED AT THIS TIME.

&&

.AVIATION...
A MOIST SOUTHERLY WIND FLOW WILL CONTINUE TO ADVECT LOW STRATUS OVER
THE FORECAST AREA THIS MORNING. AS A RESULT...EXPECT CURRENT MVFR
CIGS IN THE ATLANTA AREA TO LOWER TO IFR LEVELS BY 10-11Z THIS
MORNING. THE IFR CIGS WILL QUICKLY IMPROVE TO MVFR BY 14Z...THEN
GRADUALLY IMPROVE TO VFR LEVELS BY 18Z...HOWEVER EXPECT VFR CIGS TO
HOLD IN THE BKN035-050 RANGE. A COUPLE UPPER DISTURBANCES NOTED ON
SATL WV OVER MS AND EAST TX WILL PUSH ACROSS THE STATE LATER TODAY.
THIS COUPLED WITH A MOIST...UNSTABLE AIRMASS IN-PLACE WILL SUPPORT
SCATTERED TSTMS IN THE ATLANTA AREA BY AFTERNOON. IT APPEARS THE
GREATER TSTM THREAT AT ATL WILL OCCUR BETWEEN 18-22Z AS THE UPPER
SHORTWAVES MOVE ACROSS. HOWEVER...WOULD NOT BE SURPRISED TO SEE THE
TSTM THREAT CONTINUE WELL INTO THE EVENING HOURS WITH SUCH AN ACTIVE
NEARLY ZONAL FLOW ALOFT. AT THIS TIME...LEANING TOWARD VCSH BY
16Z...THEN A TEMPO TSTM FROM 18-22Z WITH MVFR CIGS FOR THE ATLANTA
AREA TAFS TODAY. EXPECT A BREAK IN THE CONVECTION TONIGHT AS THE
NEXT SYSTEM DEEPENS OUT WEST. THIS SYSTEM WILL BRING AN EVEN GREATER
THREAT OF TSTMS TO THE ATLANTA AREA BY EARLY WED. OTHERWISE...PLAN
TO HOLD WINDS ON THE WEST SIDE OF SOUTH AT 8-10KTS TODAY AND
TONIGHT... WITH CIGS LOWERING TO IFR LEVELS ONCE AGAIN LATER
TONIGHT... PROBABLY BY 09Z. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          78  64  74  63  79 /  40  40 100  60  40
ATLANTA         77  65  76  64  78 /  40  50 100  40  50
BLAIRSVILLE     73  60  69  57  76 /  40  60 100  30  50
CARTERSVILLE    77  63  75  59  78 /  40  50 100  30  50
COLUMBUS        82  65  81  65  83 /  50  50  80  70  40
GAINESVILLE     76  64  72  63  77 /  40  50 100  40  50
MACON           81  63  82  65  84 /  50  50  70  70  40
ROME            79  63  75  63  77 /  40  60 100  30  50
PEACHTREE CITY  78  63  76  62  79 /  50  40 100  40  50
VIDALIA         83  66  83  64  86 /  60  50  60  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 5, 3:40 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 AM EDT TUE MAY 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
340 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS NORTH
GEORGIA TODAY. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS SOUTH OF THE FRONT TO BRING AN INCREASE
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...PENNY TO NICKEL
SIZED HAIL...AND WIND GUSTS TO 60 MPH.

.DISCUSSION...
THE AREA SOUTH OF A WEAK BOUNDARY STALLED ACROSS NORTH GEORGIA
WILL BE THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DEWPOINTS ARE EXPECTED TO WARM INTO THE UPPER 60S
AND LOWER 70S SOUTH OF THE BOUNDARY. THIS WILL ALLOW CAPES TO
INCREASE INTO THE 2000 TO 2500 RANGE DURING AFTERNOON HEATING.
THIS COMBINED WITH 30 TO 40 KNOT VERTICAL WIND SHEAR AND LIFTED
INDEX VALUES OF -2 TO -4 WILL SUPPORT THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS TODAY. THE SEVERE STORM THREAT WILL DIMINISH
DURING THE LATE EVENING HOURS WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATER CHANCE FOR
SEVERE STORMS ON WEDNESDAY. DAMAGING WINDS WILL BE THE MAIN THREAT
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR
POSSIBLE ACTIVATION ACROSS PARTS OF NORTH AND CENTRAL GEORGIA.

In the hours before

Special weather statement, May 5, 7:29 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 AM EDT TUE MAY 5 2009

GAZ072>074-084-051200-
729 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
WILKINSON...SOUTHEAST JONES...SOUTHERN BALDWIN AND WESTERN
WASHINGTON COUNTIES UNTIL 800 AM EDT...

AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MYRICKS MILL AND IVEY...MOVING NORTHEAST
AT 25 MPH.

WEAK ROTATION WAS INDICATED IN THIS STORM...SO STRONG WINDS ARE
POSSIBLE IN THIS AREA.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 5, 8:48 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
848 AM EDT TUE MAY 5 2009

GAZ074>076-084-051330-
848 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON...
WASHINGTON...JEFFERSON AND GLASCOCK COUNTIES UNTIL 930 AM EDT...

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STAPLETONS CROSSROADS TO OCONEE...MOVING
EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILKINSON...WASHINGTON...JEFFERSON AND GLASCOCK COUNTIES
THROUGH 930 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE TOOMSBORO...GRANGE...STAPLETONS CROSSROADS...BARTOW...
DOWNS...OCONEE...SANDERSVILLE...HARRISON...WRENS...TENNILLE...
STELLAVILLE...MATTHEWS...LOUISVILLE...MOXLEY AND RIDDLEVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 9:27 AM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 AM EDT TUE MAY 5 2009

GAZ074-076-085-086-097-051415-
927 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS...
JOHNSON...EMANUEL...WASHINGTON AND JEFFERSON COUNTIES UNTIL 1015 AM
EDT...

AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM EAST OF MATTHEWS TO WRIGHTSVILLE...MOVING
EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS LAURENS...JOHNSON...EMANUEL...WASHINGTON AND JEFFERSON
COUNTIES THROUGH 1015 AM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE TUCKERS CROSSROAD...LOVETT...NEW HOME...SPANN...
DONOVAN...WRIGHTSVILLE...STELLAVILLE...STAPLETONS CROSSROADS...
MOXLEY...MATTHEWS...WRENS...BARTOW...LOUISVILLE...PRINGLE AND
RIDDLEVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 10:09 AM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1009 AM EDT TUE MAY 5 2009

GAZ076-085-086-051500-
1009 AM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JOHNSON...
EMANUEL AND SOUTHERN JEFFERSON COUNTIES UNTIL 1100 AM EDT...

AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM  NORTHEAST OF THREE POINTS TO NEW HOME...
MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JOHNSON...EMANUEL AND SOUTHERN JEFFERSON COUNTIES THROUGH
1100 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
THREE POINTS...BLUNDALE...SUMMERTOWN...NEW HOME...DONOVAN...
WRIGHTSVILLE...MEEKS...KITE...DELLWOOD...CANOOCHEE...MODOC...
GARFIELD AND SWAINSBORO. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 5, 12:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 PM EDT TUE MAY 5 2009

GAZ074-076-085-086-051730-
1230 PM EDT TUE MAY 5 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JOHNSON...NORTHERN
EMANUEL...SOUTHERN WASHINGTON AND SOUTHERN JEFFERSON COUNTIES UNTIL
130 PM EDT...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND THREE POINTS TO WEST OF SPANN...
MOVING SOUTHEAST AT 20 MPH.

RUNOFF FROM THESE STORMS...AND EARLIER HEAVY RAINS...WILL CAUSE
MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND STREETS
ACROSS JOHNSON...NORTHERN EMANUEL...SOUTHERN WASHINGTON AND SOUTHERN
JEFFERSON COUNTIES...INCLUDING AREAS AROUND NEW HOME...SPANN...
DONOVAN...WRIGHTSVILLE...MOXLEY...WADLEY...BARTOW...PRINGLE...
HARRISON...BLUNDALE...THREE POINTS...KITE...SUMMERTOWN...MEEKS AND
DELLWOOD. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:00 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson45 min
May 5, 3:31 PM EDTWind AdvisoryFFCChattooga, Dade, Dawson, Fannin, Gilmer, Lumpkin and 6 more27 hr
May 5, 4:22 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wilcox53 min
May 5, 6:31 PM EDTSevere Thunderstorm WarningFFCHancock, Washington44 min
May 5, 6:49 PM EDTTornado WarningFFCBaldwin, Hancock, Washington41 min
May 5, 7:21 PM EDTTornado WarningFFCWashington39 min
May 5, 7:48 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington, Wilkinson42 min
May 5, 7:54 PM EDTSevere Thunderstorm WarningFFCWashington51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.